Chronic Telogen Effluvium
Hope never dies. Having lived with chronic telogen effluvium for 14 years, I still find myself hopeful that the current shedding that I am experiencing will be my last, that the new ¼ inch hairs that are now sprouting on my scalp will be the real thing – that they will live out the normal cycle of hair growth and shedding. Yet, I know realistically that this is not what will happen. I continually shed and grow hair, but the cycle is such that by the time new ¼-inch hairs reach a length of two inches, the old two inch hairs shed. Consequently, my hair is always sparse and always a source of shame and worry.
Perhaps coincidentally, perhaps not, the telogen effluvium started 14 years ago following an intestinal illness that rendered me unable to eat, for a period of time, anything but white foods such as chicken and rice. After a course of treatment and recovery, I shed massive amounts of hair. A few months later, I was very relieved when it began to grow back. My relief was short lived, however, because it soon began to fall out again. The shedding is preceded by a distinct feeling that my hair is changing texture. It begins to feel like “Barbie doll hair,” that is to say, it feels coarse and lifeless. When that happens, I know that shedding is imminent, and it generally happens a week to two weeks after that.
With the proliferation of information on the Internet, I have, over the years, read many accounts of women suffering from telogen effluvium, but most do not experience it as a chronic condition. I know that the condition sometimes follows an illness or injury and I know that it can sometimes be related to stress. While I am generally a healthy person, I do live with a certain amount of unavoidable and ongoing stress. Being an active person, I have had several sports related injuries over the 14 year period, but many people have the same or worse and do not experience the consequences as chronic hair loss. I eat very healthy foods and take biotin, folic acid, vitamin D, calcium, a multi-vitamin, and Moducare (a plant based sterol).
I do take three medications that have rare side effects of hair loss: Plaquenil, 200mg twice a day, amitriptyline 10mg once a day, and a steroid nasal spray once a day. I think it unlikely, however, that they are the culprit. Plaquenil might be the likeliest medication to cause the problem, but I have only taken it for five years and the shedding has been going on for 14 years. I do have Sjogren’s Disease, an autoimmune condition, that manifests primarily with dry eyes, and I have wondered if some form of autoimmune disease might be the genesis of my hair loss.
For a woman, I feel, more so than for a man, suffering ongoing hair loss is a devastating psychological problem. Most recently, I find myself considering giving in and buying and wearing a wig. Perhaps that will have to be my solution, and yet, I have resisted doing so because for some reason I still remain ever hopeful.